Lasix to help with tummy tuck swelling on a patient with high blood pressure? (Photo)

im 5 weeks post op tummy tuck and "swell hell" is real! Especially the more active I am. I also have high blood pressure and currently take amlodipine- controlled with systolic in the 120s but DIastolic still in the 90s. I'm a nurse on a very busy and short staffed labor and delivery unit working 12 hour shifts and heavy lifting is expected. I'm worried about the swelling will worsen once I return to my duties at work. Should I ask my Docs about switch me from amlodipine to lasix ?

Doctor Answers 5

Lasix for swelling?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Unfortunately, lasix doesn't help much for swelling that is surgical in nature.  It would simply draw fluid from the intravascular space, leaving you dehydrated - but wouldn't do much for the swollen area.  So, keep with your current BP meds.  Follow up with your surgeon to make sure you don't have a seroma.

Tummy tuck - will medicines help my swelling?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for asking about your tummy tuck.

  • You are right to be concerned about your blood pressure -
  • It may or may not be related to fluid retention after surgery.
  • I suggest you ask your blood pressure doctors to do whatever is needed to control your BP.
  • Lasix may help the BP  - it is unlikely to make much difference in the surgical area.
  • This swelling is related to healing and hard to modify.
  • If they try Lasix - when you use it the first time, do so before returning to work or over a weekend because if can dehydrate you and make it hard to do your very demanding job.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Treating Tummy Tuck Swelling With Lasix

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Treating your chronic cardiovascular disease trumps changing your medication regimen for an acute issue. Lasix wouldn't work how you wanted it to anyway in this situation. Swelling from a tummy tuck is acute and expected. It will get better as time goes on with stabilization around 6-month mark and continued improvement possibly up to 1 year. Allow yourself adequate recovery time or you may be headed for a revision surgery. Prolonged swelling can lead to skin stretch! Instead of asking your doctors to switch your medication, ask your plastic surgeon for a letter for more time off to appropriately convalesce or to modify your work duties. Best of luck!

Dr. O-G

You might also like...

No lasix for post-op swelling

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Lasix will dehydrate you and won't alleviate postoperative swelling.  That's not what Lasix is meant for anyway.  Please see your primary care physician regarding your persistent hypertension, which isn't well-controlled on amlodipine right now, it seems.

Hang in there--the swelling does get better with time!

Dr. K

Carmen Kavali, MD
Atlanta Plastic Surgeon
4.6 out of 5 stars 46 reviews

Lasix to help with tummy tuck swelling on a patient with high blood pressure?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for sharing your question and photograph and I am sorry to hear of your swelling and blood pressure difficulties.  Though you may wish to refine your medications with your cardiologist or internist I would advocate sticking with the medications that have worked best for you instead of altering them for what is a temporary recovery situation.  Swelling can be better treated with use of a compression garment at little overall risk to you and your health where medication like Lasix may lead to secondary problems - dehydration, renal failure, etc.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 80 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.